Texas, 2014

Drought in Texas, November 1 to 30, 2014

November 1 to 30, 2014 · NWS SJT · 3 events in 3 counties and zones

S. Drought Monitor reported drought improvement across the region located along and north of Interstate 20 from beneficial rainfall that fell during the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The U.S. Drought Monitor reported drought improvement across the region located along and north of Interstate 20 from beneficial rainfall that fell during the month. Severe drought conditions were reported across Haskell and Throckmorton Counties, while the northern part of Shackelford County, experienced severe to extreme drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 31, 10:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 31, 10:16 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1116 PM CDT FRI OCT 31 2014

.AVIATION...
/06Z TAFS/

Light east winds will become southeasterly by sunrise, increasing
to 10-12 kts by mid/late morning. Gusts will generally remain
between 15-20 kts throughout the afternoon hours. By 00z, wind
speeds will fall off at most sites, but may remain gusty through
the evening hours at KABI. High clouds will persist through the
period. Low stratus is expected to develop Saturday night, but
this is not expected to affect the forecast terminals until after
06z.

Johnson

&&

.PREV DISCUSSION... /ISSUED 618 PM CDT FRI OCT 31 2014/

AVIATION...
/00Z TAFS/

VFR conditions will prevail through the period with high clouds
increasing later tonight into Saturday. Winds are from the
northeast at around 10 kts as of 23z but will become light after
sunset, gradually veering to the southeast. Expect southeast winds
to increase by mid-morning, gusting to near or just above 15 kts
Saturday afternoon at both KSJT and KABI.

PREV DISCUSSION... /ISSUED 543 PM CDT FRI OCT 31 2014/

UPDATE...
Made an update to the forecast, mainly for overnight lows
and sky condition. Strong radiational cooling is expected
tonight, as northeast winds diminish and become light east for
several hours, with a drier airmass in place. Mostly clear skies
will allow temperatures to dip into the mid to upper 30s for lows
early Saturday morning. The upper ridge axis will remain just to
our west. Some thin high clouds will enter the area from the west
tonight, but should have minimal effect on temperatures. Adjusted
the minimum temperatures down a degree or two, using a blend of the
GFS and NAM MOS. Also made downward adjustments to sky condition
tonight and early Saturday. Patchy frost is expected early Saturday
morning, mainly in low-lying areas and river valleys across the
eastern half of our area. East-southeast winds may increase a bit
by early Saturday morning across our western counties.

19

PREV DISCUSSION... /ISSUED 321 PM CDT FRI OCT 31 2014/

SHORT TERM...
(Tonight and Saturday)

A chilly night is in store, as ideal radiational cooling
conditions set up. The main caveat is cirrus that is forecast to
stream across the area during the early morning hours. This may
hinder cooling somewhat, but unseasonably cold temperatures are
still forecast across much of the area. Lows are forecast to drop
into the upper 30s to lower 40s across most of the area, with some
mid 30s possible in low lying areas and river valleys. Patchy
frost will be possible, especially in the favored low lying areas.
The frost is not expected to be widespread enough for the issuance
of a Frost Advisory at this time. Surface high pressure will shift
east on Saturday, with winds becoming southeast by mid to late
morning. Highs on Saturday will be well below seasonal normals, in
the mid to upper 60s.

LONG TERM...
(Saturday night through Friday)

Rain chances look promising for next week, with models continuing
to come into better agreement with each other. An area of high
pressure located east of the region on Saturday night will
continue is trek east, with a return flow developing across the
area. As this occurs, a strong upper-level trough will be moving
east across the western part of the country, with Tropical Storm
Vance churning south of Baja California. The incoming trough will
help pull Vance to the north and eventually northeast, increasing
mid to upper-level moisture across our area. At the same time, a
weak surface low and associated cold front will develop across the
Central Plains Monday evening, sending it south towards our area.

By Tuesday, the cold front will begin crossing our area with the
upper trough edging closer. This front will act as a focus for
increased shower and thunderstorm development. Moisture will also
continue to increase at all levels of the atmosphere, with forecast
soundings showing precipitable water values around 1.5 inches. This
is near the 99th percentile for this time of year, thus, locally
heavy rainfall is possible. Heading into the Wednesday/Thursday time
frame, the GFS wants to move the trough and moisture east of the
area while the Canadian GEM and ECMWF progress the trough eastward
at a much slower pace, with an upper-level low developing near
southern Arizona/Northern Mexico. These models continue rain chances
through Friday for the area as the upper-low slowly crosses the
area. When looking at the various model runs, the faster-paced
operational GFS was an outlier, with the forecast weighing heavily
on the slower scenario. At this time, it appears that this system
will provide beneficial rainfall to all of West Central Texas, with
1 to 2 inches of precipitation likely, along with locally higher
amounts possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 36  64  51  70  60 /   0   0   0   5  10
San Angelo 	 37  69  49  72  61 /   0   0   5   5  10
Junction 	 37  68  48  70  59 /   0   0   0   5  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Oct 31, 1:10 PM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
210 PM CDT FRI OCT 31 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
210 PM CDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK ACROSS ALL OF WEST
CENTRAL TEXAS. THE MAIN HAZARDS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 31, 6:37 PM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
737 PM CDT FRI OCT 31 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011300-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
737 PM CDT FRI OCT 31 2014

LIGHT WINDS...CLEAR SKIES...AND DRY AIR IN THE WAKE OF THE COLD
FRONT LAST NIGHT WILL RESULT IN UNSEASONABLY COOL TEMPERATURES
TONIGHT ACROSS WEST CENTRAL TEXAS. TEMPERATURES WILL DROP INTO
THE 30S LATE TONIGHT WITH LOW LYING AREAS AND RIVER VALLEYS
FALLING INTO THE MID 30S BY SUNRISE. THIS MAY LEAD TO THE
DEVELOPMENT OF A LIGHT FROST AS EARLY AS 4 AM CDT. REMEMBER TO
TAKE CARE OF SENSITIVE PLANTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Haskell

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Haskell County was in a severe drought.

Drought, Throckmorton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Throckmorton County was in a severe drought.

Drought, Shackelford

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The northern part of Shackelford County was in a severe to extreme drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549728, 549729, 549731.